Prednisone mimics the anti-inflammatory action of cortisol in our bodies. Cortisol is a steroid hormone produced naturally by our body’s adrenal glands that has many functions, including anti-inflammatory effects. If you take prednisone for longer periods of time your body starts to adjust and decreases the production of cortisol. Stopping prednisone too quickly can sometimes cause side effects (e.g. loss of appetite, fatigue, nausea, fever, lethargy) as our body needs time to start making cortisol again. In very rare cases stopping prednisone too quickly may cause an adrenal crisis, a serious condition which requires immediate medical attention. If you have taken prednisone for longer than three weeks your healthcare provider will likely recommend a gradual decrease of your dose. This will allow your body to recognize it needs to start producing its own cortisol again. Call your prescriber before making any changes to your prednisone dose.
Prednisone can make it hard for your body to fight infections. Therefore, if you have an infection, your prescriber may avoid giving you prednisone. If you develop symptoms of an infection (i.e., fever or chills) while taking prednisone, please contact your prescriber.
You may need to alter your dose of prednisone before and after surgical procedures. Please discuss this with your healthcare provider.
If you have been taking prednisone for longer than 3 weeks, please contact your healthcare provider if you develop any conditions that may affect the amount of prednisone absorbed from your stomach (e.g., food poisoning, stomach bug, prolonged vomiting or diarrhea).
Call your prescriber right away if you develop new severe groin pain. (This may be associated with a very rare side effect of prednisone).